NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

A patient cannot stand to be measured for the MUST screening tool. How can their height be estimated?

  1. AFrom the size of the patient's shoes
  2. BFrom the length of the forearm (ulna)
  3. CFrom the length of the bed
  4. DBy asking a visitor to guess
2.Nursing fundamentalsHard

A patient's NEWS2 score suddenly rises from 1 to 7. What is the appropriate response?

  1. ARecheck the observations tomorrow morning
  2. BDocument it, repeat the observations and inform the doctor at the next ward round
  3. CUrgent or emergency response with immediate senior clinical review
  4. DContinue four-hourly observations
3.Infection control & patient safetyMedium

Where should the drainage bag of an indwelling urinary catheter be kept?

  1. AOn the bed next to the patient’s hip
  2. BOn the floor under the bed, where it is out of the way
  3. CHung on the IV pole above the patient
  4. DBelow the level of the bladder and off the floor
4.Infection control & patient safetyHard

Which position is especially dangerous for a patient in physical restraints?

  1. ALying on the back with the head raised
  2. BSitting upright in bed
  3. CLying on the side
  4. DLying face down (prone)
5.Prioritization & delegationMedium

A patient receiving chemotherapy has a temperature of 38.3 °C and a very low neutrophil count. What should the nurse do?

  1. ADocument the reading and mention it at the next handover
  2. BRecheck the temperature in four hours before telling anyone
  3. CGive a cool shower and offer extra fluids, then wait and see what happens
  4. DReport it at once, because cultures and antibiotics are needed quickly
6.Prioritization & delegationHard

An adult choking on food is coughing forcefully and can speak a little. What should the nurse do?

  1. AEncourage the patient to keep coughing and stay with them
  2. BSweep the mouth blindly with a finger
  3. CGive the patient water to wash the food down
  4. DGive abdominal thrusts straight away until the food comes out
7.Clinical nursingMedium

A patient with dysphagia after a stroke has been cleared for a modified diet. How should they be positioned for meals?

  1. ALying on their side with the knees bent
  2. BLying flat on their back with the head turned to one side
  3. CSitting fully upright, and staying upright for a time after eating
  4. DSemi-reclined at about 20 degrees, with the head supported on pillows
8.Clinical nursingHard

A patient is taught to self-inject low-molecular-weight heparin. Which statement shows a need for further teaching?

  1. A"I will inject into the fatty tissue of my abdomen."
  2. B"I will change the injection site each time."
  3. C"I will rub the area firmly after the injection."
  4. D"I will report any unusual bleeding or bruising."
9.Lab values & electrolytesMedium

How often is the INR usually checked when warfarin is first started?

  1. AOnly if bleeding occurs at home
  2. BEvery few days, until it is stable
  3. CEvery hour, during the first week
  4. DOnce a year, at a routine visit
10.Lab values & electrolytesHard

A patient started methimazole for hyperthyroidism 6 weeks ago and now has a fever and a severe sore throat. Which action is most important?

  1. ACheck the TSH and double the dose if it is still low
  2. BHold the drug and arrange an urgent white cell and neutrophil count
  3. CAdvise the patient to continue the drug and drink more fluid
  4. DGive the next dose and suggest warm salt-water gargles for comfort
11.PharmacologyMedium

Combining an SSRI with which drug most increases the risk of serotonin syndrome?

  1. AParacetamol
  2. BAmoxicillin
  3. CA monoamine oxidase inhibitor
  4. DOmeprazole
12.PharmacologyHard

A patient who takes propranolol has anaphylaxis and does not respond to repeated adrenaline doses. Which drug may help?

  1. AOral cetirizine alone
  2. BMore propranolol
  3. CNaloxone
  4. DGlucagon
13.Med-surg: cardiovascular & respiratoryMedium

A chest drain water-seal chamber bubbles continuously, even when the patient is not coughing. What does this suggest?

  1. AThe drain is blocked by a clot in the tubing
  2. BThe suction source has been switched off
  3. CThe lung has fully re-expanded and the drain is ready to remove
  4. DAn air leak from the lung or from the drainage system
14.Med-surg: cardiovascular & respiratoryHard

During CPR on an adult, a nurse notices a colleague compressing at about 140/min and leaning on the chest between compressions. Which correction is most appropriate?

  1. AStop compressions until a pulse is felt
  2. BSpeed up to about 160/min to improve the blood flow
  3. CPress more gently, to a depth of about 2 cm
  4. DSlow to 100–120/min and allow full chest recoil
15.Med-surg: neuro, endocrine & renalMedium

A stroke patient speaks fluently, but the words make little sense, and they do not follow simple instructions. Which type of aphasia is this?

  1. AReceptive (Wernicke's) aphasia
  2. BExpressive (Broca's) aphasia
  3. CDysarthria from facial weakness
  4. DGlobal aphasia with no speech at all
16.Med-surg: neuro, endocrine & renalHard

The nurse has four patients with diabetes. Which one needs to be seen first?

  1. AA patient with a glucose of 2.8 mmol/L (50 mg/dL) who is sweaty and confused
  2. BA patient waiting for a routine HbA1c test
  3. CA newly diagnosed patient asking about which foods to eat
  4. DA patient with a glucose of 14 mmol/L (252 mg/dL) who feels well and is eating
17.Med-surg: GI, perioperative & oncologyMedium

Which is a recognised side effect of ondansetron?

  1. ASevere hypoglycaemia
  2. BHearing loss
  3. CConstipation
  4. DHair loss
18.Med-surg: GI, perioperative & oncologyHard

An immobile patient on opioids drinks very little. Which laxative choice is least appropriate?

  1. AA stool softener with a stimulant laxative
  2. BA bulk-forming laxative used on its own
  3. CA stimulant laxative taken regularly
  4. DAn osmotic laxative such as a macrogol
19.Maternity & obstetric nursingMedium

The first day of a woman's last menstrual period was 10 March. Using Naegele's rule, what is her estimated date of birth?

  1. A10 January
  2. B17 December
  3. C3 December
  4. D17 June
20.Maternity & obstetric nursingHard

A woman at 37 weeks has severe itching of the palms and soles, worse at night, without a rash. Which condition should be considered?

  1. APre-eclampsia only
  2. BIntrahepatic cholestasis of pregnancy
  3. CAn allergy to washing detergents
  4. DNormal stretching of the abdominal skin
21.Pediatric nursingMedium

A child's tonic–clonic seizure has lasted more than 5 minutes. What should the nurse do?

  1. AWait another 15 minutes, because most seizures stop on their own
  2. BHold the child's arms and legs firmly to stop the movements
  3. CGive the prescribed rescue medicine and call for emergency help
  4. DPut a tongue depressor between the child's teeth
22.Pediatric nursingHard

Newborn pulse oximetry screening shows 97% in the right hand and 91% in the foot. What does this mean?

  1. AA faulty probe or a cold foot; repeat the whole test at the 6-week check
  2. BA normal result, because foot readings are always lower
  3. CAn abnormal screen that must be followed up promptly under the screening protocol
  4. DNormal transition; no further checks are needed
23.Mental health nursingMedium

Which side effect of clozapine can be life-threatening and is often overlooked?

  1. AIncreased saliva
  2. BDrowsiness
  3. CMild weight gain
  4. DSevere constipation leading to bowel obstruction
24.Mental health nursingHard

Two days after surgery, a 79-year-old woman is quiet and drowsy, stares into space and gives muddled answers that vary through the day. Her daughter says she was sharp before. What is most likely?

  1. AAdvanced dementia
  2. BNormal tiredness after anaesthesia
  3. CHypoactive delirium
  4. DDepression after surgery
25.Nursing math & unit conversionsMedium
134.449 gtt/min? gtt/minround to 1 gtt/min

Practice exercise (made-up values, not clinical guidance). A drip-rate calculation gives 134.449 gtt/min. The rule in this exercise is that drip rates are rounded to the nearest whole drop. What value x do you record?

134.449 gtt/min
x = gtt/min
26.Nursing math & unit conversionsHard
1 tsp · 2/day · 5 d? mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads 1 tsp of an oral suspension every 12 hours for 5 days. Using 1 tsp = 5 mL, how many mL V are needed for the whole course?

1 tspevery 12 hours5 days1 tsp = 5 mL
V = mL
27.Dosage calculationsMedium
2 g+ 9.2 mLV = ? mL

A vial contains 2 g of powder. The label says: add 9.2 mL of water for injection to give a total volume of 10 mL. The prescription is 240 mg. What volume V of the reconstituted solution do you give?

2 g+ 9.2 mL → 10 mL240 mg
V = mL
28.Dosage calculationsHard
50k units1000 mL? mL/h1000 units/h

An infusion contains 50000 units of a drug in 1000 mL. The prescription is 1000 units per hour. At what rate R do you set the pump, in mL/h?

50000 units/1000 mL1000 units/h
R = mL/h
29.IV infusion ratesMedium
500 mL10 gtt/mL2 h? gtt/min

Infuse 500 mL over 2 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL2 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
300 mL60 gtt/mL50 gtt/mint = ? h

A drip runs at 50 gtt/min through a set of 60 gtt/mL. There are 300 mL left in the bag. How many hours t until it is empty?

50 gtt/min60 gtt/mL300 mL
t = h
31.Pediatric & critical-care dosingMedium
25 000 units500 mLheparin? mL/h97 kg12 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 25 000 units of heparin in 500 mL. The order is 12 units/kg/h for a patient who weighs 97 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

25 000 units/500 mL12 units/kg/h97 kg
R = mL/h
32.Pediatric & critical-care dosingHard
500 mg250 mLdobutamine18 mL/h89 kg? mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A dobutamine infusion of 500 mg in 250 mL runs at 18 mL/h. The patient weighs 89 kg. What dose D in mcg/kg/min is the patient receiving? Round to one decimal place.

500 mg/250 mL18 mL/h89 kg
D = mcg/kg/min
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shifttea240 mLjuice150 mLice chips240 mLIV infusion100 mL/h × 12 hIV antibiotic1 × 50 mLurine475 mLurine450 mLurine225 mLwound drain50 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL. Count ice chips as half their volume.

tea: 240 mLjuice: 150 mLice chips: 240 mLIV infusion: 100 mL/h × 12 hIV antibiotic: 1 × 50 mL
I = mL
34.IV fluids & fluid balanceHard
500 mL→ 200 mL/hstart 11:30ttotal​ = ? h80 mL/h × 2 h

Practice exercise (made-up values, not clinical guidance). A 500 mL infusion starts at 11:30 at 80 mL/h. After 2 hours the rate is changed to 200 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

500 mL80 mL/h · 2 h200 mL/h
t = h
35.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: rarely moist; activity: walks frequently; mobility: completely immobile; nutrition: adequate; friction and shear: no apparent problem. Find the Braden total B.

6–23
B =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 96% on room air, blood pressure 142/86 mmHg, pulse 132/min, alert, temperature 35.5 °C. Which clinical risk group does the patient fall into? Click it.

RR 16SpO₂ 96%airSBP 142HR 132AT 35.5 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium
pH7.357.457.64PaCO₂mmHg354523HCO₃⁻mmol/L222624uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.64, PaCO₂ 23 mmHg (3.1 kPa) and HCO₃⁻ 24 mmol/L. The primary disorder is respiratory alkalosis. How far is it compensated? Click your answer.

pH 7.64PaCO₂ 23 mmHg (3.1 kPa)HCO₃⁻ 24 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
38.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 39 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 39 mmol/L
PaCO₂ = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows sinus rhythm with one pause. Measure the pause, the R–R interval across it, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
pause = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVtorsades de pointesidioventricular rhythmventricular fibrillationsupraventricular tachycardia (SVT)

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1torsades de pointes
  2. 2idioventricular rhythm
  3. 3ventricular fibrillation
  4. 4supraventricular tachycardia (SVT)

3Solutions

1.Nursing fundamentals

Answer: B · From the length of the forearm (ulna)

Why this is the answer

MUST includes tables that estimate height from ulna length when the patient cannot stand. Self-reported height can also be used if it is reliable.

Answer

B · From the length of the forearm (ulna)
2.Nursing fundamentals

Answer: C · Urgent or emergency response with immediate senior clinical review

Why this is the answer

A NEWS2 of 7 or more calls for an emergency response: continuous monitoring and immediate assessment by a clinician with critical care skills.

Answer

C · Urgent or emergency response with immediate senior clinical review
3.Infection control & patient safety

Answer: D · Below the level of the bladder and off the floor

Why this is the answer

Keeping the bag below the bladder prevents backflow of urine into the bladder, and keeping it off the floor prevents contamination. Both reduce the risk of catheter-associated urinary tract infection.

Answer

D · Below the level of the bladder and off the floor
4.Infection control & patient safety

Answer: D · Lying face down (prone)

Why this is the answer

Restraining a person face down can restrict breathing and has caused deaths from positional asphyxia. Restrained patients are positioned to protect the airway and are watched closely.

Answer

D · Lying face down (prone)
5.Prioritization & delegation

Answer: D · Report it at once, because cultures and antibiotics are needed quickly

Why this is the answer

Neutropenic fever is a medical emergency. The patient may have few other signs of infection, so the nurse reports it immediately so that cultures can be taken and IV antibiotics started.

Answer

D · Report it at once, because cultures and antibiotics are needed quickly
6.Prioritization & delegation

Answer: A · Encourage the patient to keep coughing and stay with them

Why this is the answer

A partial obstruction with a forceful cough is best cleared by the patient’s own coughing. The nurse stays and is ready to act if the cough becomes weak or the patient cannot speak or breathe.

Answer

A · Encourage the patient to keep coughing and stay with them
7.Clinical nursing

Answer: C · Sitting fully upright, and staying upright for a time after eating

Why this is the answer

Sitting upright during and after meals reduces the risk of aspiration. The patient should also be supervised and given the consistency recommended by the speech and language therapist.

Answer

C · Sitting fully upright, and staying upright for a time after eating
8.Clinical nursing

Answer: C · "I will rub the area firmly after the injection."

Why this is the answer

Rubbing the site after an anticoagulant injection increases bruising and is avoided. Rotating sites, injecting subcutaneously and reporting bleeding are correct.

Answer

C · "I will rub the area firmly after the injection."
9.Lab values & electrolytes

Answer: B · Every few days, until it is stable

Why this is the answer

When warfarin is started or its dose changes, the INR is checked frequently (often every few days) until it is stable in the target range. After that, the interval can be extended, often up to every 4 weeks or longer if very stable.

Answer

B · Every few days, until it is stable
10.Lab values & electrolytes

Answer: B · Hold the drug and arrange an urgent white cell and neutrophil count

Why this is the answer

Methimazole and propylthiouracil can cause agranulocytosis, often in the first months of therapy. Fever or sore throat must be reported at once; the drug is held and a CBC with differential is checked. Infection is treated urgently if neutrophils are low.

Answer

B · Hold the drug and arrange an urgent white cell and neutrophil count
11.Pharmacology

Answer: C · A monoamine oxidase inhibitor

Why this is the answer

SSRIs block serotonin reuptake and MAO inhibitors block its breakdown. Together they can cause serotonin syndrome with agitation, hyperthermia, tremor and clonus.

Answer

C · A monoamine oxidase inhibitor
12.Pharmacology

Answer: D · Glucagon

Why this is the answer

Beta blockers can make anaphylaxis more severe and resistant to adrenaline. Glucagon acts through its own receptor to increase heart rate and contractility, bypassing the blocked beta receptors.

Answer

D · Glucagon
13.Med-surg: cardiovascular & respiratory

Answer: D · An air leak from the lung or from the drainage system

Why this is the answer

Intermittent bubbling on expiration or coughing is expected while a pneumothorax drains. Continuous bubbling suggests a persistent air leak from the lung (such as a bronchopleural fistula) or from a loose connection or a tube that has slipped out. Check the system from the patient downwards and report it.

Answer

D · An air leak from the lung or from the drainage system
14.Med-surg: cardiovascular & respiratory

Answer: D · Slow to 100–120/min and allow full chest recoil

Why this is the answer

High-quality adult CPR uses a rate of 100–120/min, a depth of 5–6 cm, full recoil after each compression and minimal interruptions. Leaning prevents the chest from re-expanding, so the heart fills less. Compressors should swap about every 2 minutes to avoid fatigue.

Answer

D · Slow to 100–120/min and allow full chest recoil
15.Med-surg: neuro, endocrine & renal

Answer: A · Receptive (Wernicke's) aphasia

Why this is the answer

Receptive aphasia comes from damage to Wernicke's area in the dominant temporal lobe. Speech is fluent but often meaningless, and comprehension is impaired. Patients are often unaware of their errors.

Answer

A · Receptive (Wernicke's) aphasia
16.Med-surg: neuro, endocrine & renal

Answer: A · A patient with a glucose of 2.8 mmol/L (50 mg/dL) who is sweaty and confused

Why this is the answer

Hypoglycaemia with confusion can rapidly lead to seizures and loss of consciousness, so it is treated at once. A moderately high glucose without symptoms, diet questions and routine tests can wait.

Answer

A · A patient with a glucose of 2.8 mmol/L (50 mg/dL) who is sweaty and confused
17.Med-surg: GI, perioperative & oncology

Answer: C · Constipation

Why this is the answer

Common side effects of ondansetron include constipation and headache. It can also prolong the QT interval, so caution is needed with other QT-prolonging drugs and electrolyte imbalance.

Answer

C · Constipation
18.Med-surg: GI, perioperative & oncology

Answer: B · A bulk-forming laxative used on its own

Why this is the answer

Bulk-forming laxatives need good fluid intake and mobility and can worsen constipation or cause obstruction without them. They do not counter the effect of opioids on gut movement, so stimulant or osmotic laxatives are preferred.

Answer

B · A bulk-forming laxative used on its own
19.Maternity & obstetric nursing

Answer: B · 17 December

Why this is the answer

10 March + 7 days = 17 March; minus 3 months = 17 December. Subtracting the 7 days instead gives 3 December, and adding the 3 months gives 17 June.

Answer

B · 17 December
20.Maternity & obstetric nursing

Answer: B · Intrahepatic cholestasis of pregnancy

Why this is the answer

Itching of the hands and feet without a rash suggests intrahepatic cholestasis of pregnancy. Raised bile acids are linked with stillbirth, so liver function and bile acids are checked and timing of birth may be planned.

Answer

B · Intrahepatic cholestasis of pregnancy
21.Pediatric nursing

Answer: C · Give the prescribed rescue medicine and call for emergency help

Why this is the answer

A seizure lasting 5 minutes or more is treated as possible status epilepticus. Rescue medicine such as buccal or intranasal midazolam, or rectal or intranasal diazepam, is given according to the care plan, and emergency help is called. The child is never restrained and nothing is put in the mouth.

Answer

C · Give the prescribed rescue medicine and call for emergency help
22.Pediatric nursing

Answer: C · An abnormal screen that must be followed up promptly under the screening protocol

Why this is the answer

The right hand reflects pre-ductal blood and the foot post-ductal blood. A difference of more than 3%, or a reading below about 95% in both limbs, is an abnormal screen. Depending on the protocol this means a prompt repeat test or immediate medical review, with echocardiography if it persists, because it can signal critical congenital heart disease.

Answer

C · An abnormal screen that must be followed up promptly under the screening protocol
23.Mental health nursing

Answer: D · Severe constipation leading to bowel obstruction

Why this is the answer

Clozapine-induced gastrointestinal hypomotility can cause ileus and bowel perforation. Bowel habits should be asked about regularly and constipation treated early.

Answer

D · Severe constipation leading to bowel obstruction
24.Mental health nursing

Answer: C · Hypoactive delirium

Why this is the answer

Hypoactive delirium presents with drowsiness, slowness and reduced activity, and is often missed or mistaken for depression. Acute onset, fluctuating course and inattention point to delirium.

Answer

C · Hypoactive delirium
25.Nursing math & unit conversions

Answer: x = 134 gtt/min

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the ones place

134.449 → 4

Only the next digit decides

134.449 → 4
4 is 4 or less, so 4 stays.
The digits after it (49) are ignored: round once, never step by step.

Round

x = 134 gtt/min

Answer

x = 134 gtt/min
26.Nursing math & unit conversions

Answer: V = 50 mL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume per dose

1 tsp = 1·5 = 5 mL

Whole course

V = 5 mL × 2/day × 5 = 50 mL

Answer

V = 50 mL
27.Dosage calculations

Answer: V = 1.2 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration after mixing

2000 mg/10 mL = 200 mg/mL

Volume

V = 240/200 = 1.2 mL

Answer

V = 1.2 mL
28.Dosage calculations

Answer: R = 20 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

50000/1000 = 50 units/mL

Pump rate

R = 1000/50 = 20 mL/h

Answer

R = 20 mL/h
29.IV infusion rates

Answer: R = 42 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

2·60 = 120 min

Drip rate

R = 500·10/120 = 41.67 ≈ 42 gtt/min

Answer

R = 42 gtt/min

At the bedside you round to the nearest whole drop: 42 gtt/min.

30.IV infusion rates

Answer: t = 6 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

50·60/60 = 50 mL/h

Time left

t = 300/50 = 6 h

Answer

t = 6 h
31.Pediatric & critical-care dosing

Answer: R = 23.3 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

12·97 = 1 164 units/h

Concentration

25 000/500 = 50 units/mL

Pump rate

R = 1164/50 = 23.28 ≈ 23.3 mL/h

Answer

R = 23.3 mL/h
32.Pediatric & critical-care dosing

Answer: D = 6.7 mcg/kg/min

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

500 000/250 = 2000 mcg/mL

Micrograms per minute

18·2000 = 36000 mcg/h
36000/60 = 600 mcg/min

Per kilogram

D = 600/89 = 6.742 ≈ 6.7 mcg/kg/min

Answer

D = 6.7 mcg/kg/min
33.IV fluids & fluid balance

Answer: I = 1760 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 240 + 150 = 390 mL
ice chips: 240/2 = 120 mL
IV infusion: 100·12 = 1200 mL
IV antibiotic: 1·50 = 50 mL
I = 1760 mL

Answer

I = 1760 mL
34.IV fluids & fluid balance

Answer: t = 3.7 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

80·2 = 160 mL
500 − 160 = 340 mL left

Second part

340/200 = 1.7 h

Total time

t = 2 + 1.7 = 3.7 h

Answer

t = 3.7 h

That is about 3 h 42 min, so the bag runs out at about 15:12.

35.Clinical assessment scores

Answer: B = 18

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: slightly limited → 3
moisture: rarely moist → 4
activity: walks frequently → 4
mobility: completely immobile → 1
nutrition: adequate → 3
friction and shear: no apparent problem → 3

Add

Braden total = 3 + 4 + 4 + 1 + 3 + 3 = 18

Answer

B = 18
36.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 96% → 0
on air → 0
SBP 142 mmHg → 0
HR 132/min → 3
alert (A) → 0
T 35.5 °C → 1

Total and red scores

NEWS2 = 0 + 0 + 0 + 0 + 3 + 0 + 1 = 4
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

37.Arterial blood gas interpretation

Answer: uncompensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.64: alkalaemia (above 7.45)
PaCO₂ 23 mmHg: low (35–45)
HCO₃⁻ 24 mmol/L: normal (22–26)

Compensation

uncompensated

Answer

uncompensated
38.Arterial blood gas interpretation

Answer: PaCO₂ = 48.3 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·39 + 21 = 48.3 mmHg

Answer

PaCO₂ = 48.3 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

39.ECG rhythm strip interpretation

Answer: pause = 1.52 s

Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Measure

38 small boxes from R to R across the pause

Convert

pause = 38 × 0.04 s = 1.52 s

Compare with P–P

1.52 ÷ 0.88 ≈ 1.7 P–P cycles, not a whole number

Answer

pause = 1.52 s

No P wave appears in the pause, and the pause is not a whole number of P–P cycles: sinus arrest. A pause of exactly two or three cycles would point to sinus exit block.

40.ECG rhythm strip interpretation

Answer: torsades de pointes

More ventricular rhythms: torsades de pointes is a polymorphic ventricular tachycardia, usually 150–250/min, in which the wide complexes change in height and twist around the baseline, pointing up for a few beats and then down. Textbooks link it to a prolonged QT interval, and magnesium sulfate is the drug resuscitation guidelines name for it. An idioventricular rhythm is a ventricular escape rhythm: regular, wide QRS (0.12 s or more), no P waves, at 20–40/min (an accelerated idioventricular rhythm runs at 40–100/min). Monomorphic VT has identical wide complexes at more than 100/min. VF is chaotic, without any repeating complex.

Five steps

1. Rate: very fast, the complexes are about 6 small boxes apart (about 250 per minute).
2. Rhythm: fast and roughly regular, but the height and direction of the complexes change in a repeating spindle pattern.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: wide and polymorphic; the complexes twist around the baseline, pointing up for a few beats and then down.

Interpretation

torsades de pointes

Answer

torsades de pointes

Torsades de pointes is a polymorphic VT linked to a prolonged QT interval. This is identification practice only.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions